AMES, Iowa — A common household ingredient almost took the life of a local family’s dog. It’s called Xylitol, and it is a low carb sweetener. One metro couple had quite a scare when their dog ate some melatonin that had Xylitol as its first ingredient.
One-year-old Boxer-Terrior mix Millie is full of energy and very curious. Her parents Brianna Schwenk Mashchman and John Mashchman from Webster City said she got into a bottle of melatonin.
“Within about 10 minutes, Millie was stumbling and looked dizzy and then she was vomiting. It was only a few minutes after that before she was in a seizure,” Millie’s owner Brianna Schwenk Mashchman said.
They immediately called the animal poison control number, they gave the brand of melatonin and found that one of the main ingredients is Xylitol.
“Xylitol is basically a sugar substitute, it’s a natural wood sugar alcohol,” Emergency and Critical Care Veterinarian at the Iowa State University Small Animal Hospital Dr. April Blong said.
Dr. Blong said this low carb sweetener can be used in baked goods, medications, vitamins, all kinds of things that are sweetened. It is healthy for humans but deadly to dogs.
“The most common signs are lethargy and vomiting and those usually happen in minutes to hours of ingestion,” Dr. Blong said.
A big concern, specifically with higher doses, is acute liver failure.
“That can be a little bit trickier just because once liver failure occurs, the prognosis is a lot more variable,” Dr. Blong said.
Millie was put on a liver protecting medication but there was no sign of liver failure so Dr. Blong said she will most likely not have to be on that medication for the rest of her life.
If you think your pet is showing signs of a Xylitol overdose, call the Animal Poison Control number at (888) 426 – 4435). There is a $65 fee but when minutes matter, that $65 could save your pets life.